Alabama, 2020Hail and Damaging Wind in Alabama, June 23, 2020
June 23, 2020 · NWS MOB · 2 events in 2 counties and zones
Strong thunderstorms developed during the late morning and afternoon hours. A few storms briefly became severe with large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms developed during the late morning and afternoon hours. A few storms briefly became severe with large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 23, 5:48 AM CST, 4 hours 42 minutes earlier.
Area forecast discussion, Jun 23, 5:48 AM CST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
648 AM CDT Tue Jun 23 2020
.AVIATION...
12Z issuance...Mostly VFR conditions to start off this TAF cycle
with the exception of very localized MVFR cigs in a few spots.
Scattered to numerous SHRA/TSRA are expected to develop later this
morning (mainly after 23.13-14Z), particularly from far southwest
AL into the western FL panhandle and adjacent south central AL.
Additional SHRA/TSRA may then develop this afternoon into this
evening, mainly over interior southeast MS and southwest/south
central AL. A few of the stronger storms that develop could
contain locally strong wind gusts in excess of 40 knots, frequent
lightning, and reduced cigs/visibility. /21
&&
.PREV DISCUSSION... /issued 525 AM CDT Tue Jun 23 2020/
NEAR TERM UPDATE /Now Through Wednesday/...A moist and unsettled
weather pattern is expected to continue across the region today
through Wednesday.
An upper level trough continues to move eastward across Alabama
and the western Florida panhandle early this morning. Regional
radar imagery shows no precipitation across our forecast area as
of 330 AM CDT, although there is a more concentrated area of
showers and a few thunderstorms moving across northern portions of
Alabama. High resolution model guidance is generally in agreement
that scattered to numerous showers and storms may develop over
the next few hours across coastal southwest AL and the western
Florida panhandle and adjacent south central AL as a secondary
shortwave impulse lifts northeastward across this portion of the
region this morning. We will keep POPs highest (50-60% coverage)
roughly south of a Mobile to Luverne line through the morning
hours, while also maintaining 30-40% POPs over our interior
southeast MS/southwest AL zones giving respect to the broad trough
axis and moist environment over our region. Convective coverage
should tend to increase later this afternoon and this evening,
particularly over interior portions of the area as yet another in
a series of shortwave troughs moves across the region and also as
a weak boundary pushes southward into northern portions of our
CWA. Model soundings continue to indicate a very moist profile
over our region this afternoon, with precipitable water values
around 2 inches. MLCAPE values are expected to range from
1500-2500 J/KG and perhaps locally as high as around 3000 J/KG
over interior areas late this afternoon into early this evening.
Numerous showers and storms should develop/spread into interior
southeast MS/southwest and south central AL during the late
afternoon and evening hours. A few of these embedded storms will
be capable of producing strong to locally damaging wind gusts,
frequent lightning, and locally heavy rainfall this afternoon and
evening. Convection should tend to decrease in coverage late this
evening into the overnight hours.
Wednesday continues to look even more unsettled over our forecast
area as deep moisture spreads across the area in advance of an
upper level trough moving over the vicinity of southeast
TX/southwest LA and also as our area remains situated on the base
of the large scale trough encompassing much of the eastern CONUS.
Precipitable water values may increase a bit more into the
2.0"-2.1" across much of our area Wednesday. A somewhat more
organized area of convection may potentially lift across our
forecast area during the day Wednesday in association with passage
of a shortwave impulse. There is some indication in the high-res
guidance that a few locations could receive locally heavy rainfall
amounts on the order of 1-2" and perhaps locally over 3"
Wednesday as this convection spreads over the area, which could
result in localized flooding of low lying/urban areas. A few
strong to severe storms with damaging gusts will also again be
possible. We will keep POPs high around 80% over much of the area
Wednesday.
High temperatures today will range from 86 to 91 degrees. Lows
tonight will range from 68 to 73 degrees inland areas, and from 74
to 79 degrees along the coast. High temperatures Wednesday will
be cooler yet, and range from 81 to 87 degrees west of the Alabama
River, and from 86 to 89 degrees to the east. 21/22
SHORT TERM /Wednesday Night Through Thursday Night/...The short
term will begin as an upper level trough progresses over the Ohio
and upper Mississippi valleys, with mainly zonal flow aloft for
the northern Gulf coast. This trough is expected to continue to
progress east over the northeast CONUS, with an upper level ridge
building in behind it over the ARKLATEX region and into Alabama by
Thursday evening. This ridge will then take hold over the
southeast CONUS by late Thursday and into early Friday.
At the surface, a low pressure system over southern Arkansas with
a warm front extended over the Tennessee Valley and stationary
front draped over northwest Louisiana down through southeast Texas
will begin to weaken by late Wednesday afternoon. By this time,
the warm front is likely to stall, becoming a stationary front
over the Tennessee Valley. This stationary boundary spanning from
eastern Tennessee west through northern Louisiana and down into
southeast Texas will further weaken and eventually dissipate
through the day on Thursday. Surface high pressure will then begin
to build into the region Thursday night.
For sensible weather, scattered showers and storms are possible
from Wednesday evening through Thursday afternoon. However, with
the upper level ridge and surface high pressure building in over
the region Thursday evening, dry weather will return to round out
the short term. Lows Wednesday and Thursday nights will be in the
upper 60s to lower 70s north of I-10 and in the mid to upper 70s
south. Highs Thursday afternoon will generally be in the mid to
upper 80s. Although, a few locations in the western Florida
Panhandle as well as south-central Alabama could reach 90 degrees.
Additionally, with dew points in the mid to upper 70s Thursday,
heat indices are likely to reach the mid to upper 90s. Lastly,
there is a MODERATE RISK of rip currents through Wednesday night,
with a LOW RISK following for Thursday and Thursday night. /26
EXTENDED TERM /Friday Through Monday/...Weak ridging aloft
continues to build into the Gulf and Southeast on Friday as a
trough encompassing much of the East Coast slides further to the
east. Ridging down in the low levels over the western Atlantic
continues to build west into the Southeast and Gulf waters. Since
the area remains on the western periphery of the surface ridge (at
least over the weekend), southerly surface winds will continue to
usher in moisture. While the building heights aloft support
slightly less coverage of showers and storms and slightly warmer
temperatures (at least in comparison to the past few days), the
southerly flow will support the continuance of humid and muggy
days. We transition into more of a typical summertime diurnal
pattern with scattered afternoon convection firing up on the sea
breeze and outflow boundary collisions in the extended time frame.
That said, higher rain chances will largely be driven by where
the ridge sets-up and subsequently where the weak shortwaves
riding along the periphery of that ridge aloft also set-up.
Temperatures in the extended will be around normal to slightly
above normal. Saturday and Sunday look to be the hottest days in
the extended with afternoon highs in the low 90s west of I-65 with
more mid 90s in the forecast to the east of I-65 (especially
across south central Alabama). The heat index will approach the
100-105° range in some locations over the weekend. 07/mb
MARINE...Small craft operators should exercise caution over the
coastal waters out 60 NM, including Lower Mobile Bay and the MS
Sound east of Pascagoula today into this evening as southwesterly
winds will be elevated between 13-18 knots with a few gusts over 20
knots. Seas will also be elevated between 2-4 feet today and tonight.
Locally higher winds and waves will remain possible near scattered
to numerous showers and thunderstorms. /21
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mob
In the hours before
Special weather statement, Jun 23, 10:28 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
1128 AM CDT Tue Jun 23 2020
ALZ261>266-FLZ201>206-231830-
Mobile Coastal AL-Baldwin Coastal AL-Baldwin Central AL-
Baldwin Inland AL-Mobile Inland AL-Mobile Central AL-
Escambia Inland FL-Okaloosa Inland FL-Okaloosa Coastal FL-
Santa Rosa Coastal FL-Escambia Coastal FL-Santa Rosa Inland FL-
1128 AM CDT Tue Jun 23 2020
...SCATTERED STRONG THUNDERSTORMs WILL AFFECT THE FOLLOWING
COUNTIES... MOBILE...BALDWIN...OKALOOSA...SANTA ROSA AND ESCAMBIA
COUNTIES UNTIL 130 PM CDT...
At 1126 AM CDT, scattered clusters of strong thunderstorms will
continue through the afternoon across the area.
Wind gusts of 40 to 50 mph will be possible with these clusters.
Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Wright, Fort Walton Beach,
Ensley, Daphne, Tillmans Corner, Crestview, Fairhope, Saraland,
Niceville, Gonzalez, Destin, Eglin AFB, Bay Minette, Foley, Pace,
Milton and Theodore.
LAT...LON 3029 8775 3023 8828 3025 8818 3036 8819
3032 8826 3038 8824 3040 8837 3094 8842
3099 8639 3038 8640 3032 8721 3041 8666
3036 8720 3060 8702 3024 8782 3024 8776
3023 8780 3022 8803
TIME...MOT...LOC 1626Z 249DEG 20KT 3070 8768Thunderstorm Wind, Baldwin
- When
- June 23, 10:30 AM CST to 10:32 AM CST
- Where
- Baldwin County, 3 mi E of Point Clear
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.470, -87.870
High winds downed power poles near the intersection of CR 13 and CR 32.
Hail, Clarke
- When
- June 23, 3:20 PM CST to 3:22 PM CST
- Where
- Clarke County, 4 mi S of Grove Hill
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.642, -87.780
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, June 23 to 27, 20201 death · 11 events
- Rip Current in Indiana, June 23, 20201 death · 1 event
- Damaging Winds in Florida, June 23 to 27, 2020$25,000 · 55 kt wind · 24 events
- Flash Flood and Damaging Wind in Arkansas, June 23, 2020$50,000 · 50 kt wind · 2 events
- Dense Fog in Virginia, June 23, 202021 events
- Hail and Damaging Winds in New Mexico, June 23, 2020$2,000 · 1.75 in hail · 14 events
- Damaging Winds in Louisiana, June 23, 2020$15,000 · 50 kt wind · 2 events
- Dense Fog in West Virginia, June 23, 20209 events
- Damaging Winds in South Carolina, June 23, 202050 kt wind · 6 events
- Damaging Winds in New Mexico, June 23, 2020$1,000 · 59 kt wind · 4 events
- Flooding and Hail in Texas, June 23, 20201.5 in hail · 3 events
- Damaging Winds in Florida, June 23, 2020$5,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901533, 902609.